Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 119, NWS Fort Worth, TX

May 5, 2002Rains County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at May 5, 2002, 4:54 AM CDT for Rains County, Texas. It was in force for 51 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2002, 4:54 AM CDT (09:54 UTC)
Expired
May 5, 2002, 5:45 AM CDT
In force
51 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Rains County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 139 km from the middle of the area, began a volume at 09:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 5:07 AM CDTHail 1Point, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 9.9 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2179 m above ground
0-6 km bulk shear
66 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 050954
SVRFTW
TXC379-051045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
455 AM CDT SUN MAY 5 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  RAINS COUNTY IN NORTHEAST TEXAS

* UNTIL 545 AM CDT

* AT 455 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED 
  A SEVERE THUNDERSTORM 14 MILES WEST OF EMORY...MOVING EAST AT 30
  MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  EMORY AROUND 510 AM CDT

LARGE HAIL UP TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH ARE 
LIKELY WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL 
THE STORM PASSES.

LAT...LON 3295 9595 3276 9604 3278 9568 3299 9571

07

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 4:11 AM CDT, 43 minutes earlier.

Area forecast discussion, May 5, 4:11 AM CDT, 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FORT WORTH TX
411 AM CDT SUN MAY 5 2002

ONGOING CONVECTION WILL GRADUALLY DIMINISH LATER THIS MORNING...WITH
ACTIVITY EXPECTED TO FIRE AGAIN THIS AFTERNOON...MAINLY ALONG THE DRY
LINE TO THE WEST. OLD FRONTAL BOUNDARY IS SLOW TO MOVE NORTH...BUT
PRESSURE GRADIENT WILL BEGIN TO TIGHTEN UP TONIGHT...AND PULL
IT NORTH AS SURFACE WINDS INCREASE...WITH WINDY CONDITIONS NEXT DAY
OR TWO WITH APPROACH OF NEXT SYSTEM.

WILL NOT STRAY TOO FAR FROM MOS WITH EXCEPTION OF HIGHER POPS TODAY
IN THE NORTH.

IN THE EXTENDED...SOUTHWEST FLOW WILL KEEP THE CHANCE FOR
MAINLY AFTERNOON CONVECTION...WITH FRONT PUSHING INTO REGION LATE IN
THE WEEK.

DFW   85  71  89  71 /  60  20  10   0
ACT   90  73  90  72 /  20  10   0   0

.FWD...
TX...NONE

42

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 11:18 PM CDTTornado WarningFWDLampasas, Mills57 min
May 5, 12:13 AM CDTTornado WarningFWDLampasas47 min
May 5, 3:01 AM CDTSevere Thunderstorm WarningFWDParker59 min
May 5, 3:04 AM CDTSevere Thunderstorm WarningFWDEastland56 min
May 5, 3:48 AM CDTSevere Thunderstorm WarningFWDComanche42 min
May 5, 4:00 AM CDTSevere Thunderstorm WarningFWDTarrant60 min
May 5, 6:11 AM CDTFlash Flood WarningFWDTarrant3 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.